low potassium level

Discussion in 'Fibromyalgia Main Forum' started by Hawkeye, Aug 16, 2009.

  1. Hawkeye

    Hawkeye New Member

    I was hospitalized last weed for what I thought was a heart attack. I had been feeling poorly all day with a headache and such but suddenly I was very confused, my arms and legs felt extremely heavy, I felt a tightness in my chest and could not take in a deep breath. Well it turns out my potassium level was low and this was what gave me these symptoms. I had no idea so I am posting the warning signs of low potassium.......crazy scary but I was glad it was not a heart attack. They did tell me however that left unchecked it would have led to heart failure.

    Symptoms of low potassium level:

    * weakness or tiredness
    * cramping in arm or leg muscles. This is sometimes severe enough to make it impossible to move arms or legs, similar to paralysis
    * abdominal cramping or bloating
    * nausea or vomiting
    * tingling or numbness
    * passing large quantity of urine or a frequent sensation of thirst
    * irregular psychological behavior like depression, psychosis, delirium, confusion or seeing or hearing things (hallucinations)
    * fainting due to low blood pressure
    * palpitations
    * constipation
    * abnormal heart rhythms (arrhythmia's)

  2. Hawkeye

    Hawkeye New Member

    I took the potassium and got my level up to a normal level but when I went on the maintenance dose it just made me so sick to my stomach. I could not eat a thing, no appetite and I had to force myself to swallow any amount of food. It was a nightmare....great for a diet but not good for nutrition. Right now I am taking a multi vitamin with a high level of potassium and watching my diet. I am going to keep a close eye on my levels and if it goes down then I will just have to take it and use nutrition drinks or something.

  3. SnooZQ

    SnooZQ New Member

    Is any attempt being made to figure out why this happened?

    You would know if the cause was simple dietary insufficiency. Many of us who consume the SAD (standard American diet replete w/junk) don't get the recommended 3500 mg in the RDA. Fruits & veg (incl. dried herbs & cocoa powder) are great sources of potassium, along with whey (in dairy). There's also potassium in nuts, fish, meat, and certain grain products, but generally at lower levels.

    To reach the 3500 mg. RDA, it does tend to take those 5 - 9 servings of fruit & veg per day. A single banana may help avert an immediate crisis, but the 400 or so mg. from that banana are about 1/10th of what we need each day in terms of potassium.

    There are a number of different meds that can predispose to seriously low potassium. Among the most commonly RXd are certain antibiotics, certain steroids, and certain diuretics. Diuretics are very commonly RXd and deserve careful consideration. Some of them can cause significant K wasting, while others can spare K and in some cases also cause mischief through excess K -- which can also become a health emergency.

    Any illness that causes vomitting or diarrhea can contribute to K wasting. Potassium is also lost in sweat, whether the sweating occurs as a result of illness or as a result of hot weather.
    There are some types of kidney malfunction that can cause K to be wasted.

    I'm glad you're doing better. If you have concerns about a medical condition (or RX) that may have contributed to your hospitalization, I'd urge you to discuss it up front with your doc. One of my neighbors had 3 close calls, ambulance & ER needed, in the past year, all potassium crisis, and all attributable to a diuretic her doc had RXd. He didn't catch the connection until her 3rd admit. Hard to believe, but not an uncommon occurrence.

    Best wishes.
  4. gapsych

    gapsych New Member

    It is vitally important to see if the doctor's can find why this is happening.

    Several years ago I ended up in the hospital with very low sodium and chloride. I had just assumed that my FM was worse as some of the symptoms were similar. First they suggested eating a lot of salt which made me sick to my stomach.

    Long story short, it turned out to be a medication I was taking. Once I was taken off of it my sodium went back to normal. It used to say on the pamphlet from the pharmacy that do not take the med. if you have low sodium hidden in the side effects. It now says how this med. can cause low sodium.

    My doctor reported this adverse effect to ????. Looks like a lot of other people were having the same reaction.

    Has your doctor said anything about why this might be happening? I know potassium is different but believe it is also considered an electrolyte.

    Take care.
  5. spacee

    spacee Member

    My father in law and hubby both have had issues with this and are pretty much healthy as horses. My hubby takes RX potassium. (And does each a banana a day).

    Just for thought/

  6. AuntTammie

    AuntTammie New Member

    BC pills and patch are also common causes of low potassium that many doctors seem to overlook

    oh and I think it was gap who mentioned sodium.....sodium and potassium are both electrolytes - you were rt about that.....they balance each other out, so usually if one is too high, the other is too low....not always - I have managed to be low in both at the same time- but usually

    also there was a thread not that long ago re: sources of potassium - some good info on that if anyone wants to do a search for it